California, 2018

Winter Storm and Debris Flows in California, January 9, 2018

January 9, 2018 · NWS LOX · 6 events in 4 counties and zones

A powerful winter storm impacted Southwestern California in early January. This storm generated heavy rainfall with totals ranging from 1-4 inches across the coasts and valleys with up to 7 inches over some foothill and mountain areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
21
Injuries
168
Property damage
$617 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A powerful winter storm impacted Southwestern California in early January. This storm generated heavy rainfall with totals ranging from 1-4 inches across the coasts and valleys with up to 7 inches over some foothill and mountain areas. At times, the rainfall was very intense, generating mud and debris including a deadly mud and debris flow in the community of Montecito. In the mountains, significant snowfall occurred at the resort level with over 6 inches of snow accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 9, 3:37 AM PST, 23 minutes earlier.

Area forecast discussion, Jan 9, 3:37 AM PST, 23 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
337 AM PST Tue Jan 9 2018

.SYNOPSIS...
Rain will become heavy, especially in isolated thunderstorms with
gusty south winds this morning as a cold front pushes through the
region. Behind the front this afternoon, rain and mountain snow
will become showery in nature with a continued slight chance of
thunderstorms. A warming and drying trend is expected Wednesday
through this weekend.

&&

.SHORT TERM...(TDY-THU)

The storm is not exactly behaving as forecast. A 547 DM upper low
is 250 miles to the west of Pt Conception. The SFC low is just to
the west of the Bay Area and the cold front is about 80 miles to
the west of the Central Coast. There is a large area of PVA over
western SBA county and is beginning to produce rainfall rates
over a half inch per hour. There is an area of NVA over Ventura
county and this along with drying downsloping east winds have kept
the county mostly dry so far. An area of moist difluent flow is
over LA county and this has kept light ocnl mdt rain going over
the area. The problem facing the forecast is the speed of the
front and the upper low. The upper low and front are just not
moving as fast as anticipated. Although now the confidence in
exact timing of the heavy rainfall is lower still think the
general forecast idea is good. Heavy rain will move from west to
east this morning. Good south flow ahead of front will create good
orographic lift and heavy rainfall along the south facing slopes.
These rainfall rates will be more than capable of producing flash
flooding esp in and around the recent burn areas.

The slowness of the system will help the rainfall totals and when
all is said and done the coasts will see 2 to 4 inches of rain
while the coastal slopes will see 4 to 7 inches with locally
heavier amounts.

The system looks a little more convective now and there is plenty
of instability offshore along with good dynamics. A 45 kt low
level jet will interact with the front later this morning and this
will likely pump up the convection. TSTMs will be a major flooding
threat as they could bring rainfall rates up to 1.5 inches per
hour.

Winds are doing well with plenty of gusts to 50 mph and some 60 to
65 mph gusts across the higher terrain. These winds will continue
through the morning and then turn more the west and subside behind
the front in the afternoon.

Snow levels are very high as the entire area is still in the warm
sector of the flow. Snow levels will fall behind the front but in
reality this storm will not produce much snow below 7000 feet.

Due to the slowness of the storm this afternoon will likely be
wetter than earlier thought with the rain perhaps lasting into the
early afternoon and then shower activity flowing on the fronts
heels.

NVA and cooler drier air will move in during the evening and the
showers will decrease. The best chc of showers will be along the
north slopes where the flow will intersect with north slopes. Snow
levels will drop down to 6000 feet but there will not be that much
precip and thus little in the way of accumulations.

High pressure will start to build in on Wednesday. It will be dry
and skies will clear. There will be a decent north push Wednesday
evening and it will be breezy through the I-5 corridor as well as
the SBA south coast. The wind gusts will be close to advisory
levels.

On Thursday the offshore grads shift to the NE and a weak Santa
Ana sets up. There will be NE canyons in LA and VTA counties as
well as the central coast. The combination of offshore flow and
585 DM hgts will allow for a big 8 to 12 degree jump in max temps.

.LONG TERM...(FRI-MON)

Both the GFS and the EC agree that there will be at least four
days of upper level ridging and offshore flow. The best offshore
will be on Saturday and there will likely be low level advisory NE
winds across the usual Santa Ana prone locations.

Otherwise look for four days of mostly clear skies and max temps
12 to 15 degrees above normals with some cstl vly highs in the
lower 80s.

&&

.AVIATION...09/1135Z...

At 1130Z, there was no marine inversion at KLAX.

Overall, low confidence in 12Z TAFs. Cold front will move across
the area this morning, bringing MVFR to LIFR conditions along
with moderate to heavy rain. Timing of flight category changes and
heavy rain is low confidence, possibly +/- 2 hours of current
forecasts. Behind the front, scattered showers will continue into
early this evening with MVFR conditions likely. Gusty
southeasterly winds will develop just along and behind the front
tonight/early Tuesday morning then shifting to the west and
northwest behind the front.

There will be a 20% chance of thunderstorms at all sites through
this evening.

KLAX...low confidence in 12Z TAF. Timing of flight category
changes, and heavy rainfall, is low confidence (+/- 2 hours of
current forecasts) today. East to southeast winds will peak 12Z-
18Z (gusts up to 30 kt) then shift to the south and southwest this
afternoon. There is a 20% chance of thunderstorms through this
evening.

KBUR...low confidence in 12Z TAF. Timing of flight category
changes, and heavy rainfall, is low confidence (+/- 2 hours of
current forecasts) today. Southeast winds will peak 12Z-18Z
(with gusts near 30 kt). There is a 20% chance of thunderstorms
through this evening.

&&

.MARINE...09/100 AM...

For the Outer Waters, high confidence in current forecast. Gale
force southeasterly winds this morning will shift to the northwest
this afternoon, but remain at Gale force levels. Therefore, the
GALE WARNING has been extended until this evening. Winds will
diminish late tonight, but remain at Small Craft Advisory (SCA)
levels through Wednesday night. For Thursday through Saturday,
winds and seas are expected to remain below SCA levels, although
there is a 30% chance of SCA level winds Thursday and Friday
afternoon.

For the Inner Waters, high confidence in current forecast. For the
waters north of Point Sal, Gale force southeasterly winds this
morning will shift to the northwest this afternoon, but remain at
Gale force levels. Therefore, the GALE WARNING has been extended
until this evening. There is a 40% chance of SCA level conditions
Wednesday and Wednesday night, then winds and seas are expected to
remain below SCA levels Thursday through Saturday. For the waters
south of Point Conception, SCA level winds will persist across the
SBA Channel today through Wednesday night, southeasterly winds
this morning then west to northwest winds this afternoon through
Wednesday night. For PZZ655, Gale force southeast winds will
persist through mid-morning today then shift to the west and
northwest this afternoon through Wednesday night with SCA level
winds likely through Wednesday evening.

There will be isolated thunderstorms across the coastal waters
with a threat of waterspouts from this evening through this
afternoon.

A large westerly swell will move across the coastal waters
today and Wednesday, producing high surf conditions along west and
northwest-facing beaches.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect until 7 AM PST this morning for zones
      34>36-39-59. (See LAXNPWLOX).
     High Surf Advisory in effect from 4 PM this afternoon to 4 PM
      PST Wednesday for zones 34-35-40-41-87. (See LAXCFWLOX).
     Flash Flood Watch in effect through this evening for zones
      36-39>41-44>46-52>54-88-547. (See LAXFFALOX).
     High Wind Warning in effect until 7 AM PST this morning for
      zones 37-38-51-52. (See LAXNPWLOX).
     Wind Advisory in effect until noon PST today for zones
      40-41-44-45-87-88-547. (See LAXNPWLOX).
     High Wind Warning in effect until noon PST today for zone 46. (See LAXNPWLOX).
     Winter Storm Warning in effect until 10 PM PST this evening
      for zones 53-54. (See LAXWSWLOX).
PZ...Gale Warning in effect until 9 PM PST this evening for zones
      645-670-673-676. (See LAXMWWLOX).
     Small Craft Advisory in effect until 9 PM PST this evening
      for zone 650. (See LAXMWWLOX).
     Gale Warning in effect until 9 AM PST this morning for zone
      655. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK...(THU-MON)
No significant hazards expected.

&&

PUBLIC...Rorke
AVIATION...RAT
MARINE...RAT
SYNOPSIS...Munroe

weather.gov/losangeles

In the hours before

Local storm report, Jan 8, 11:29 PM PST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1129 PM PST MON JAN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     NON-TSTM WND DMG 5 S SANTA MARIA         34.87N 120.43W
01/08/2018                   SANTA BARBARA      CA   LAW ENFORCEMENT

            TREE DOWN IN LANES.

&&

HALL
Local storm report, Jan 8, 11:37 PM PST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1137 PM PST MON JAN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     NON-TSTM WND GST 13 NNW CUYAMA           35.10N 119.77W
01/08/2018  M57 MPH          SAN LUIS OBISPO    CA   MESONET

            MESONET STATION CAZC1, CARRIZO.

&&

HALL
Local storm report, Jan 9, 12:44 AM PST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1244 AM PST TUE JAN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 AM     NON-TSTM WND GST 33 S REFUGIO STATE BEAC 33.98N 120.08W
01/09/2018  M61 MPH          SANTA BARBARA      CA   MESONET

            MESONET STATION SRIC1, SANTA ROSA ISLAND.

&&

HALL
Special weather statement, Jan 9, 1:00 AM PST, 3 hours before
Special Weather Statement
National Weather Service OXNARD CA
100 AM PST TUE JAN 9 2018

CAZ034>037-039-051-052-091000-
Santa Ynez Valley CA-San Luis Obispo County Interior Valleys CA-
San Luis Obispo County Central Coast CA-
Santa Barbara County South Coast CA-
San Luis Obispo County Mountains CA-
Santa Barbara County Mountains CA-
Santa Barbara County Central Coast CA-
100 AM PST TUE JAN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SANTA BARBARA AND
WESTERN SAN LUIS OBISPO COUNTIES UNTIL 200 AM PST...

At 1254 AM PST, Doppler radar was tracking a strong squall line
nearshore to the Central Coast from near Gaviota and Cambria to the
north. This squall will be capable of causing downed trees and
blowing shingles off of roofs.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
  Santa Maria...San Luis Obispo...Lompoc...Morro Bay...Pismo Beach...
  Arroyo Grande...Nipomo...Cambria...Solvang...
  Vandenberg Air Force Base...
  Highway 101 through Gaviota State Park...and Santa Margarita.

LAT...LON 3579 12113 3529 12041 3461 12004 3447 12013
      3444 12045 3453 12052 3458 12065 3470 12060
      3476 12064 3486 12061 3490 12067 3513 12064
      3521 12086 3526 12090 3543 12088 3546 12100
      3564 12117 3567 12128 3580 12135
TIME...MOT...LOC 0854Z 239DEG 48KT 3476 12036

Kaplan/Hall
Local storm report, Jan 9, 1:15 AM PST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
115 AM PST TUE JAN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 AM     NON-TSTM WND DMG 2 N ARROYO GRANDE       35.15N 120.59W
01/09/2018                   SAN LUIS OBISPO    CA   LAW ENFORCEMENT

            TREE DOWN BLOCKING LANES.

&&

HALL
Special weather statement, Jan 9, 3:33 AM PST, 27 minutes before
Special Weather Statement
National Weather Service OXNARD CA
333 AM PST TUE JAN 9 2018

CAZ036-039-040-044-052-053-550-091245-
Santa Cruz and Anacapa Islands CA-Santa Ynez Valley CA-
Ventura County Interior Valleys CA-Ventura County Mountains CA-
Santa Barbara County South Coast CA-Ventura County Coast CA-
Santa Barbara County Mountains CA-
333 AM PST TUE JAN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VENTURA AND CENTRAL
SANTA BARBARA COUNTIES UNTIL 445 AM PST...

At 329 AM PST, Doppler radar was tracking a strong squall line off
the coast of Santa Barbara to Santa Cruz Island moving east to
northeast at 30 mph. This squall line is expected to continue to
move east to northeast affecting coastal areas from Santa Barbara to
Oxnard.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
  Oxnard...Ventura...Santa Barbara...Camarillo...Montecito...
  Santa Cruz Island...Carpinteria...Summerland...La Conchita...
  Rincon Point... Ventura Harbor... Solimar Beach...

LAT...LON 3406 11982 3406 11976 3440 11973 3442 11979
      3442 11983 3448 11983 3463 11939 3440 11919
      3417 11904 3414 11921 3427 11928 3427 11931
      3437 11946 3439 11952 3441 11956 3442 11968
      3439 11973 3406 11975 3404 11971 3402 11982
TIME...MOT...LOC 1129Z 239DEG 49KT 3445 11968

Kaplan/Munroe

The radar

The Los Angeles radar (KVTX), 38 km away, was scanning. The volume nearest the first event began at 12:02 UTC.

Open the radar archive at this moment

Event by event

3 debris flow, 2 winter storm, 1 funnel cloud. Local standard time, as filed.

Debris Flow, Santa Barbara

When
January 9, 4:00 AM PST to 9:30 AM PST
Where
Santa Barbara County, 1.75 mi NNW of Summerland to 1.94 mi E of Montecito
Cause
Heavy Rain / Burn Area
Deaths
21 direct, 0 indirect
Injuries
168 direct, 0 indirect
Property damage
$617 million
Reported by
Emergency Manager
Coordinates
34.442, -119.595

Intense rainfall generated a large and deadly mud and debris flow in the community of Montecito, around the burn scar of the Thomas fire. Automated rain gauges in the area indicated very intense rainfall, reaching as high as 0.54 inches in 5 minutes. The intense rainfall resulted in a mud and debris estimated to be 15 feet high. This event resulted in the confirmed deaths of 21 residents (2 missing) as well as destroying 128 residences and damaging 307 others. Highway 101 was closed for days due to the mud and debris.

Debris Flow, Los Angeles

When
January 9, 5:10 AM PST to 12:00 PM PST
Where
Los Angeles County, 0.74 mi N of Topanga Beach to 0.79 mi N of Topanga Beach
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.041, -118.581

Due to heavy rain, a significant mud and debris flow closed the Pacific Coast Highway around the intersection of Topanga Canyon Boulevard. Over three feet of mud was reported across the roadway.

Debris Flow, Los Angeles

When
January 9, 12:20 PM PST to 4:00 PM PST
Where
Los Angeles County, 1.12 mi N of (Bur)burbank to 1.07 mi NNE of (Bur)burbank
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
34.196, -118.296

In Burbank, heavy rain produced a significant debris flow which overflowed a debris basin. In all, three cars and one recreational vehicle were destroyed.

Funnel Cloud, Los Angeles

When
January 9, 12:40 PM PST to 12:45 PM PST
Where
Los Angeles County, 1.09 mi WNW of Baldwin Park to 1.45 mi W of Baldwin Park
Reported by
Trained Spotter
Coordinates
34.088, -117.986

A weather spotter reported a funnel cloud just east-northeast of the community of El Monte.

Winter Storm, Los Angeles County Mountains Excluding the Santa Monica Range

When
January 9, 10:00 PM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Reported by
Public

A powerful winter storm impacted the mountains of Los Angeles county. At Mountain High Ski Resort, 6 to 8 inches of snowfall was reported around 7000 foot elevation. Additionally, southerly winds, gusting to 50 MPH, were reported.

Winter Storm, Ventura County Mountains

When
January 9, 10:00 PM PST
Where
Ventura County Mountains forecast zone
Reported by
Public

A powerful winter storm impacted the mountains of Ventura county. At around 7000 foot elevation, 6 to 8 inches of snowfall was reported along with southerly winds, gusting to 50 MPH.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Debris Flow, Santa Barbara2018-01-09UnknownDirect
Debris Flow, Santa Barbara2018-01-09UnknownDirect
Debris Flow, Santa Barbara2018-01-09UnknownDirect
Debris Flow, Santa Barbara2018-01-09UnknownDirect
Debris Flow, Santa Barbara2018-01-09UnknownDirect
Debris Flow, Santa Barbara2018-01-09UnknownDirect
Debris Flow, Santa Barbara2018-01-09UnknownDirect
Debris Flow, Santa Barbara2018-01-09UnknownDirect
Debris Flow, Santa Barbara2018-01-09UnknownDirect
Debris Flow, Santa Barbara2018-01-09UnknownDirect
Debris Flow, Santa Barbara2018-01-09UnknownDirect
Debris Flow, Santa Barbara2018-01-09UnknownDirect
Debris Flow, Santa Barbara2018-01-09UnknownDirect
Debris Flow, Santa Barbara2018-01-09UnknownDirect
Debris Flow, Santa Barbara2018-01-09UnknownDirect
Debris Flow, Santa Barbara2018-01-09UnknownDirect
Debris Flow, Santa Barbara2018-01-09UnknownDirect
Debris Flow, Santa Barbara2018-01-09UnknownDirect
Debris Flow, Santa Barbara2018-01-09UnknownDirect
Debris Flow, Santa Barbara2018-01-09UnknownDirect
Debris Flow, Santa Barbara2018-01-09UnknownDirect

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2018Every state in 2018This day in weather historyWarnings in California, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737349, 737358, 737357, 737356, 737354, 737355.